January 13, 2002
Blood Tests and Insulin Injections
Question from Portage, Michigan, USA:
I am a young teen who just started taking shots in my butt, and my 16 year old boy friend who lives with me also takes shots. It hurts both of us a lot so much he cries. Will it eventually stop hurting?
The pain from an insulin injection is usually minimal. I don’t think the pain your boyfriend experiences with taking a shot in his butt will eventually go away. This could be a problem with technique or it may have to do with the site.
I don’t recommend patients inject in their buttocks. I would recommend giving the injections in the belly (abdomen). They can be given anywhere in the abdomen except within 1 inch of the belly button (umbilicus). You might want to find a diabetes educator in your area who can teach you more about injection sites and techniques.
[Editor’s comment: I have several things you and your boyfriend might try:
As Tom mentioned, if other injection sites don’t hurt, use them.
Make sure the alcohol dries before you give the injection. It can cause stinging.
Room temperature insulin is more comfortable than cold insulin. (Insulin can be kept at room temperature for one month).
Make sure you and your boyfriend are not injecting too deeply. You might try using B-D ULTRA-FINE� II Short Needle or ReliOn Short Needle syringes.
Ask a diabetes nurse educator to show you the Inject-Ease® (also nicknamed “the rocket”). This injection device holds the syringe so you can’t see the needle similar to the way in which a lancing device holds the lancet and “sticks” for you. It’s a helpful item for many kids, teens, and adults with needle phobia.
Ask your doctor about using EMLA or Ela-Max cream. These are topical anesthetics which work very well. (See EMLA, ELA-Max May Control Laser Pain Best.)